OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 55, Iss. 2 — Feb. 1, 1965
  • pp: 145–148

Diffraction by Semitransparent and Phase Annuli

BRIAN J. THOMPSON  »View Author Affiliations

JOSA, Vol. 55, Issue 2, pp. 145-148 (1965)

View Full Text Article

Acrobat PDF (450 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



Expressions are obtained for the three-dimensional intensity distribution in the error-free diffraction patterns of semitransparent and phase annuli. The results are discussed and illustrated graphically. Annular apertures have been used for improving the resolving power and focal depth of optical instruments; the most useful situation for a given central-obstruction ratio is where the central obstruction is completely opaque. However, by use of a phase annulus of the same dimension, with a phase step of π for the central region, some further improvement in the resolving power and focal depth is obtained for central-obstruction ratios up to 0.5. This improvement is illustrated experimentally.

BRIAN J. THOMPSON, "Diffraction by Semitransparent and Phase Annuli," J. Opt. Soc. Am. 55, 145-148 (1965)

Sort:  Author  |  Journal  |  Reset


  1. Lord Rayleigh, Monthly Not. Roy. Astron. Soc. 33, 59 (1872) [reprinted in Sci. Papers 1, 163 (1964)].
  2. G. C. Steward, Phil Trans. Roy. Soc. (London) A225, 131 (1925).
  3. E. H. Linfoot and E. Wolf, proc. phys. Soc. (London) B66, 145 (1953).
  4. W. H. Steel, Rev. Opt. 32, 4 (1953).
  5. C. A. Taylor and B. J. Thompson, J. Opt. Soc. Am. 48, 844 (1958).
  6. W. T. Welford, J. Opt. Soc. Am. 50, 749 (1960).
  7. G. Lansraux, Rev Opt. 32, 475 (1953).
  8. B. Dossier, Rev. Opt. 33, 57, 147, 267 (1954).
  9. G. Toraldo di Francia, Nuovo Cimento Suppl. 9, 426 (1952).
  10. E. L. Bouché and P. F. Kellen, J. Opt. Soc. Am. 53, 1350A (1963).
  11. E. Von Lommel, Abhandl. Bayer. Akad. 53, 233 (1885).
  12. E. N. Dekanosidze, Tables of Lommel's Functions of Two Variables (Pergamon Press, Inc., New York, 1960).
  13. A. Boivin, J. Opt. Soc. Am. 42, 60 (1952).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited